Jump to content

Frosch: seeking SSRI discontinuation survival skills


Frosch

Recommended Posts

Hello, new member here, hoping to find some wisdom and support in my post medicated life!

 

My medication history in a nutshell:  I have been on antidepressants around 15 years, most of them lived on a combination of progressive Citalopram doses (10-40 mg), Bupropion 150XR, and Lorazepam 0.5 mg for occasional anxiety management. Began taper 6-1-2020 of Citalopram, completed 8-15-2020. Went off Bupropion 10-1-2020, did not taper due to extended release and significantly lower doses not readily available.  Lorazepam was not used frequently enough to require and sort of cessation plan.  The Citalopram taper was rough, as usual, something I tried and failed many, many, years ago.  However, I did not get brain zaps this time, I think it was due to the effect of the Bupropion, which is good as a support drug for tapering (i.e. it is used to help quit smoking).  The only current medication I am taking is a 24 hour antihistamine, Zyrtec 10 mg one time a day, before bed.

 

Why taper off, why now?  I am currently unemployed, thanks to COVID, so have some time to ride this thing out and see if I can get healthy and free of the medications.  I had been dealing with a lot of side effects of the drugs, kind of a laundry list of the normal side effects for these drugs, but here is a list of the primary ones I was dealing with.  Kind of difficult to nail this all down, been on this stuff a LONG time.

 

Agitation/Irritability

Decrease in sexual desire or ability

GI problems, constipation, semen leakage during bowel movements
Dry mouth/increased thirst

increase in the frequency of urination

lack of emotion
Tiredness/Drowsiness/lethargy/Yawning
Restlessness, twitching.
Weight gain

 

Why am I here?  I am off of the meds, but have dealt with a fair bit of discontinuation syndrome.  Have any of you found anything that helps you get through the next few months/years after discontinuation?  I am not super big on supplements, but open to logical ideas based in science or real life experience.  I have a relative who takes a handful of expensive supplements daily, I am not going down that route as I don't believe in flushing expensive pee down the toilet.  I currently take NOTHING other than the allergy pill.  No vitamins, no caffeine, little to no alcohol, no nicotine, etc.  My primary issues at present are that I am sleeping a lot, lack ambition and energy to do things even though I have the desire to work or take on projects.  I do have some anxiety presently, very manageable at home but more difficult in a work environment--it is situational.  Once I start on something, and I get engaged in it, I have no problem staying focused and completing it.  The daily grind of just being alive and present is difficult, I have occasional, mild, suicidal thoughts such as questioning if it is all worth the effort.  That said, I have never attempted suicide and would say I am at very low risk, but my mind can wander there or identify with musicians or artists who address the subject (i.e. 13 Reasons Why).

 

What next?  I have an appointment with my doctor in a few days, the first since I completed the taper, I talked it all through with her before the taper, but it went so well that I have not had intermediate appointments.  Part of the reason for not having more appointments, during my taper, was the feeling that there really is nothing she can do to make it any better.  The taper also went very well, in my opinion.  I still feel that the doctors are limited in what support they can give you, other than going back on the meds, what are my options in seeing an MD?  Some of my side effects are getting much better now, for example I noticed my dry mouth issues are gone and I have been more regular as far at GI issues!  

  • Began ~2005 on Citalopram 10 mg due to severe depression
  • At some point, added in Bupropion 150XR, ~2012?
  • Lorazepam 0.5 mg for occasional anxiety management
  • Citalopram gradually increased until reaching 40 mg around 2017
  • Began taper 6-1-2020 of Citalopram, completed 8-15-2020
  • Went off Bupropion CT 10-1-2020
Link to post
  • Moderator

Welcome to SA, Frosch.  Congratulations on being drug-free. It's great and a very encouraging sign of healing that some of your symptoms have disappeared or improved.   

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly, basically the information in your medication nutshell.  This will appear beneath all your posts.  A list format is best.  You'll need to use a computer rather than a phone.

 

Account Settings – Create or Edit a signature.

 

Many of the symptoms you listed are typical of withdrawal.  I would say that what you experiencing is withdrawal, rather than side effects.  Side effects occur when you're on the drugs; withdrawal is when you're off or going off.

 

 

 

 

 

When we take psychiatric medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  

 

These explain the healing process really well.

 

 

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Add in one at a time and at a low dose in case you do experience problems. Get supplements that ae single ingredient (not mixed with other types of supplements).

 

Regarding survival skills, we have quite a few and highly recommend them to cope with withdrawal and life without drug.

 

Non-drug techniques to cope

 

27 minutes ago, Frosch said:

I still feel that the doctors are limited in what support they can give you, other than going back on the meds, what are my options in seeing an MD? 

 

You might be better off seeing a non-drug prescribing therapist to help you cope with life without drugs.  I don't know that an M.D. can offer much, other than more drugs.

 

This is your Introduction topic, where you can complete your drug signature, ask questions and connect with other members.  We're glad you found your way here.

 

 

 

 

 

 

 

 

 

 

 

 

 

Edited by Gridley

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg 1986-1991 CT, soon reinstated.  CT 2000. RI 1 mg 2011-2016.  Sept. 2016  0.625mg X 3

Nov.27, 2020, 7-week Ativan-Valium crossover + change to one 18.75mg dose, w/1 month hold.

Feb. 9, 2021, begin 10% every 4 weeks taper.  Current dose as of Feb. 23: 16.0mgai.

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 16mgai (0.44mgpw).  Aug 2016, discovered SA, holding at 16mg.  Taper is 78% complete.  

  

Supplements: omega, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg.


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post
  • ChessieCat changed the title to Frosch: seeking SSRI discontinuation survival skills

Gridley,

 

Thank you for posting all of those articles, some very interesting and helpful information in there.  I liked the article on remodeling the brain, this makes a lot of sense and also a good reason to not take a bunch of supplements.  I think I will try some small doses of Magnesium and flax/chia/hemp seeds, for Omega 3's, in my smoothies.  The fish oil is the best source of Omega 3, but it was always just too darn oily for me, I have an oily complexion and if I take the fish oil it puts me way overboard.

 

I edited my post slightly to clarify the first list of symptoms were indeed side effects I had whilst using the drugs and then the lesser list of items at the bottom were the withdrawal symptoms, more the lack of energy, needing lots of sleep, and some anxiety presently.

 

Does anyone on here have any experience with maca powder for improved energy in this context?

 

Cheers,

 

Frosch

 

  • Began ~2005 on Citalopram 10 mg due to severe depression
  • At some point, added in Bupropion 150XR, ~2012?
  • Lorazepam 0.5 mg for occasional anxiety management
  • Citalopram gradually increased until reaching 40 mg around 2017
  • Began taper 6-1-2020 of Citalopram, completed 8-15-2020
  • Went off Bupropion CT 10-1-2020
Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy